Virginia, 2018

Hail and Damaging Winds in Virginia, July 11, 2018

July 11, 2018 · NWS RNK · 7 events in 2 counties and zones

A cold front moved into a moisture-rich and hot Summertime air mass and triggered showers and storms. A couple of these storms increased to severe levels, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved into a moisture-rich and hot Summertime air mass and triggered showers and storms. A couple of these storms increased to severe levels, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 2:22 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 11, 2:22 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
322 PM EDT Wed Jul 11 2018

.SYNOPSIS...
A cold front will slide south of the area tonight before
stalling over the Carolinas Thursday. High pressure will build
across the region from the north Thursday and remain in place
through much of the weekend. Increasing heat and humidity should
return along with better chances of showers and storms ahead of
the next cold front by early next week.
&&

.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...

Initial band of pre-frontal westerly flow convergence aided convection
continues to sink southeast west of the Blue Ridge this afternoon in
advance of the actual surface cold front advancing south into the Blue
Ridge. Still expecting overall better coverage including perhaps
isolated stronger storms to finally taking shape over the south/east
as moisture and the front work into increasing instability through
late afternoon. This still suggested via several short term solutions
including the HRRR in having at least a broken band of showers/storms
pivot south into North Carolina as the upper shortwave trough
to the north also spills south and perhaps a weak wave develops.
Although this may be overdone, plan to keep going overall higher
chance pops in place with likelys in spots across southern/eastern
sections into the evening, and little pop remaining behind the
front across the far northwest. 850 mb boundary should finally
push south across the region overnight as the wave aloft slides
through allowing for a more easterly trajectory to take shape.
This may actually tend to hold in some low clouds over the south
and west with residual showers possible mainly southern half
through early Thursday. Otherwise clearing and cooler north/west
with more clouds under higher dewpoints lingering south. Lows
58-64 northwest to mid/upper 60s south and east.

Weak high pressure to build north of the region Thursday as the front
settles to the south. Models suggest plenty of drying aloft with only
southern sections holding onto higher dewpoints as the flow turns more
easterly. This should allow things to mix out from north to south as
heating gets going Thursday with perhaps clouds lingering southern Blue
Ridge sections a bit longer. Latest guidance also showing some
instability over the far southern and southwest sections where most
solutions insist on added convection mainly NC mountains Thursday
afternoon. This where a more southeast upslope component will develop
beneath some pooling of low level moisture per latest forecast
soundings. Since supported by the latest SREF will keep pops for a few
southwestern counties, but not go as wet as the GFS in lingering
showers southeast into the afternoon where a punch of better drying
looks to take shape. Should be a bit cooler and less humid with highs
mostly low/mid 80s with 70s at elevation pending the degree of
insolation.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Wednesday...

Ridge of high pressure will extend from Halifax/New Brunswick area
of eastern Canada southwest into the Blacksburg forecast area
through much of the short term period - supporting near normal
temperatures and dry conditions for most areas.

Exception will be across the NW NC mountains into the Grayson
Highlands of SW VA, where combination of upsloping easterly flow on
the periphery of the high pressure to the NE and a slightly
moister/richer Theta-E airmass will exist. This combination will
support the development of mainly diurnally-driven mid-afternoon
into early evening isolated to widely scattered showers or
thunderstorms. Given the isolated nature of any storms that develop,
even across the high country, many areas throughout the entire short-
term period will remain dry rather than wet.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...

Slightly warmer temperatures along with a slowly increasing threat
for showers and thunderstorms, both temporally and spatially, is
expected during the long-term period as surface high pressure moves
away from the mid-Atlantic region - allowing surface winds to
gradually veer into more of a south to southwesterly component.

Longer range models reflect a series of weak, but randomly spaced
and difficult to time short waves embedded in westerly flow aloft -
each of which will support development of widely scattered to
scatted showers/storms maximized during and near time of peak
heating.

Although threat for convective activity will exist just about
anywhere in the Blacksburg forecast area, a somewhat higher threat
will be maintained in the mountains due to upsloping flow across the
western flanks of the Appalachians coupled with better differential
heating due to local topographical influences.

By late in the forecast period, specifically in the late Tuesday
night into Wednesday timeframe, the GFS model is rather bullish in
driving a cool front southeast into or through the mid-Atlantic
region, whereas the ECMWF washes this feature out and waits for a
better reinforcing shot of cooler/drier air which arrives after this
forecast period (Thursday into Friday). At the present time, the
ECMWF solution is preferred considering the tendency of cool fronts
having a hard time maintaining their integrity this time of year
this far south in a nearly zonal flow - with the more aggressive
models often backing away/slowing the timing of such arrivals a day
or two as the event nears.

Regardless, sufficient pre-frontal clouds and lack of strong high
pressure aloft will hold temperatures to only a few degrees above
normal - and certainly no where close to record readings.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EDT Wednesday...

Surface front continues to slowly work in from the north and
should pass south of the region by early this evening. This
front will promote scattered showers and thunderstorms, some of
which will produce gusty winds this afternoon and evening. Mean
wind will cause storms to drift from NW/300 deg to SE at about
15 kts. Greatest coverage is expected from 17Z/1PM- 02Z/10PM
from KBLF south initially, then across eastern locations
primarily KLYH/KDAN including points south and east from mid
afternoon into early this evening. Look for isolated damaging
wind gusts and strong outflows within the vicinity of the storm
activity along with periods of heavy rainfall.

The surface front is expected to drift south into the Carolinas
tonight and Thursday with high pressure building in from the
north Thursday into Friday. Prefrontal winds are expected to be
out of the west, followed by a shift to the north/northeast post
frontal...speeds generally under 10 kts, but with higher gusts
within the vicinity of thunderstorms until they fade out after
midnight. Could see some patchy fog espcly east in the wake of
earlier convection and along a few of the river bottoms but low
confidence. Thus only included a vsby reduction due to fog at
KLWB with potential brief IFR possible late tonight.

May also see a period of MVFR cigs across southern and western
locations Thursday morning before clouds fade to widespread VFR
by afternoon under a drier easterly trajectory. Appears the best
chance at seeing a shower or storm Thursday will be along the
southern Blue Ridge, but mainly southwest of any of the TAF
sites at this point.

Extended Aviation...

High pressure will return with VFR conditions Friday through
Saturday before moisture increases ahead of the next upstream
cold front by early next week. This may allow for isolated
convection, including localized restrictions to ceilings and
visibilities, to become more widespread especially mountains by
Monday afternoon. However confidence is too low to pinpoint
where the showers and thunderstorms may occur.

&&

.EQUIPMENT...
As of 300 PM EDT Wednesday...

The NOAA weather radio transmitter in Hinton, West Virginia,
WXM72 broadcasting on a frequency of 162.425 MHz, remains off
the air. Work is expected to be completed later today July
11th, and we are hopeful that service will be restored this
evening. We apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JH/PM
EQUIPMENT...PM
Hazardous weather outlook, Jul 11, 8:26 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
926 AM EDT Wed Jul 11 2018

NCZ004-005-VAZ023-024-121330-
Stokes-Rockingham-Botetourt-Rockbridge-
926 AM EDT Wed Jul 11 2018

This Hazardous Weather Outlook is for north central North Carolina
and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>044-507-508-121330-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
926 AM EDT Wed Jul 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ022-033>035-043>047-058-059-121330-
Caswell-Roanoke-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
926 AM EDT Wed Jul 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms producing localized damaging
winds, hail, and very heavy rainfall will be possible along a
passing cold front this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 11:38 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT WED JUL 11 2018

VAZ012-013-111715-
Pulaski-Wythe-
1238 PM EDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND NORTHEASTERN WYTHE
COUNTIES...

Until 115 PM EDT

At 1238 PM EDT, a strong thunderstorm was located over Pulaski,
moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Patterson...
and Claytor Dam.

If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3705 8095 3720 8074 3705 8054 3704 8054
      3705 8056 3699 8054 3697 8055 3697 8056
      3694 8060 3694 8063 3691 8068 3690 8068
      3687 8077
TIME...MOT...LOC 1638Z 306DEG 15KT 3708 8080

AS
Special weather statement, Jul 11, 12:22 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT WED JUL 11 2018

VAZ009-015-111800-
Grayson-Smyth-
122 PM EDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WESTERN GRAYSON
COUNTIES...

Until 200 PM EDT

At 122 PM EDT, a strong thunderstorm was located near Broadford,
moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
and Mount Rogers National Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 8169 3694 8166 3697 8160 3679 8127
      3676 8126 3676 8121 3668 8107 3658 8161
      3659 8168 3660 8167 3661 8165 3662 8162
      3664 8161 3664 8162 3679 8170 3685 8176
      3688 8177
TIME...MOT...LOC 1722Z 308DEG 15KT 3687 8162

AS
Special weather statement, Jul 11, 1:08 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT WED JUL 11 2018

VAZ018-022-023-034-111915-
Botetourt-Craig-Roanoke-Bedford-
208 PM EDT WED JUL 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...SOUTHEASTERN CRAIG...NORTHWESTERN BEDFORD AND
SOUTHERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...

Until 315 PM EDT

At 207 PM EDT, radar indicated strong thunderstorms located along a
line extending from Springwood to Daleville to near Abbott.
Movement was southeast at 15 mph.

Winds of up to 40 mph are possible with these storms. Occasional
cloud-to-ground lightning and heavy downpours can also be expected.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
and Buchanan.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3761 7975 3740 7949 3723 7967 3722 7978
      3723 7978 3723 7979 3722 7980 3723 7982
      3722 7983 3722 7987 3721 7988 3719 8006
      3746 8017 3749 7997
TIME...MOT...LOC 1807Z 321DEG 14KT 3753 7976 3742 7991 3745 8010

Loconto
Special weather statement, Jul 11, 2:08 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT WED JUL 11 2018

NCZ003-004-112015-
Stokes-Surry-
308 PM EDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND WEST CENTRAL STOKES COUNTIES...

Until 415 PM EDT

At 308 PM EDT, a strong thunderstorm was located over Bottom, moving
southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8053 3629 8054 3628 8058 3643 8092
      3656 8079 3656 8069 3642 8034 3626 8046
TIME...MOT...LOC 1908Z 300DEG 14KT 3648 8074

Loconto
Special weather statement, Jul 11, 2:21 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUL 11 2018

VAZ011-013-014-017-112015-
Giles-Pulaski-Floyd-Montgomery-
321 PM EDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN PULASKI...SOUTH CENTRAL GILES...CENTRAL FLOYD AND
SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

Until 415 PM EDT

At 321 PM EDT, a strong thunderstorm was located near Poplar Hill,
moving southeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Christiansburg...
Radford...
Dublin...
Floyd...
and Pilot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3715 8084 3729 8070 3702 8019 3681 8040
TIME...MOT...LOC 1921Z 308DEG 19KT 3718 8071

Loconto

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 11, 2:33 PM EST
Where
Bedford County, 0.57 mi S of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Post Office
Coordinates
37.172, -79.632

Thunderstorm winds blew down one large tree at the Moneta Post Office, with numerous large tree limbs down in the same immediate area. The tree damage resulted in downed power line and loss of power to the general area. Damage values are estimated.

Hail, Bedford

When
July 11, 2:33 PM EST
Where
Bedford County, 0.57 mi S of Moneta
Measured
1 in hail
Reported by
Post Office
Coordinates
37.172, -79.632

Quarter size hail fell at the Moneta Post Office.

Thunderstorm Wind, Charlotte

When
July 11, 5:49 PM EST
Where
Charlotte County, 3.86 mi E of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.050, -78.560

Thunderstorm winds blew a tree down along George Washington Highway. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 11, 5:50 PM EST
Where
Charlotte County, 2.1 mi N of Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.010, -78.484

Thunderstorm winds blew one tree down along Old Kings Highway. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 11, 6:08 PM EST
Where
Charlotte County, 1.79 mi ESE of Mossingford to 2.31 mi ESE of Mossingford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.960, -78.600

Thunderstorm winds blew down one tree and also large limbs. Damage values are estimated.

Hail, Charlotte

When
July 11, 6:08 PM EST
Where
Charlotte County, 1.49 mi SSE of Drakes Branch
Measured
1 in hail
Reported by
Public
Coordinates
36.980, -78.590

Hail, Charlotte

When
July 11, 6:25 PM EST
Where
Charlotte County, Saxe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.930, -78.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774442, 774443, 774479, 774484, 774489, 774491, 774494.